Kansas, 2011

Hail and Damaging Winds in Kansas, June 8, 2011

June 8, 2011 · NWS DDC · 10 events in 2 counties and zones

Storms developed along and ahead of a slow moving cool front that moved into the southeast part of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Storms developed along and ahead of a slow moving cool front that moved into the southeast part of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 8, 2:10 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 8, 2:10 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT WED JUN 8 2011

.DISCUSSION...

DAYS 1-2...

A SURFACE COLD FRONT WAS MOVING ACROSS SOUTHWEST KANSAS EARLIER
TODAY AND AS OF 17Z THIS FRONT EXTENDED FROM NEAR GREAT BEND TO
COLDWATER. NORTH TO NORTHWEST WINDS ALONG WITH DRIER AIR WAS
OBSERVED BEHIND THIS FRONT ACROSS FAR WESTERN KANSAS UNDER A WEDGE
OF WARMER MID LEVEL AIR BASED ON THE 12Z WEDNESDAY 700MB ANALYSIS.
THIS WEDGE OF WARM AIR IS FORECAST TO COOL SOME DURING THE
AFTERNOON BUT GIVEN THE EXPECTED AFTERNOON DEWPOINTS ACROSS MUCH
OF WESTERN KANSAS ALL THE MODELS WERE IN DECENT AGREEMENT IN
KEEPING SOME WEAK CIN IN PLACE LATE THIS AFTERNOON. AT THIS TIME
THE INITIAL THOUGHTS WILL BE NOT TO MENTION PRECIPITATION CHANCES
THIS EVENING FOR MUCH OF SOUTHWEST KANSAS BUT WILL CONTINUE TO
MONITOR THIS AREA LATER THIS AFTERNOON AND INSERT SMALL/ISOLATED
POPS IF NEEDED. FURTHER EAST ACROSS PORTIONS OF SOUTH CENTRAL
KANSAS THERE WILL BE A SLIGHTLY BETTER CHANCE FOR SOME
ISOLATED/WIDELY SCATTERED LATE DAY STORMS. BASED ON 21Z WEDNESDAY
AND 00Z THURSDAY MODEL SOUNDINGS IN THIS AREA AFTERNOON HIGHS IN
THE UPPER 90S TO AROUND 100 ALONG WITH DEWPOINT IN THE MID 50S
COULD YIELD SOME HIGH BASED THUNDERSTORMS. MODELS SOUNDINGS ALSO
SUGGESTS THAT THE MAIN HAZARD FROM ANY STORM WHICH MAY DEVELOP
LATE TODAY IN THIS AREA WILL BE STRONG WINDS.

AFTER MIDNIGHT THE FOCUS FOR PRECIPITATION CHANCES WILL SHIFT
NORTH/NORTHWEST AS WARM AIR ADVECTION AND ISENTROPIC LIFT IMPROVES
NORTH OF THIS SURFACE FRONT AND A 500MB TROUGH WHICH WAS LOCATED
IN SOUTHERN CALIFORNIA AT 12Z WEDNESDAY STARTS TO MOVE INTO THE
CENTRAL ROCKIES. AT THIS TIME BASED ON THE 305 TO 315 ISENTROPIC
SURFACES, 850MB WARM AIR ADVECTION AND 10-14C 700MB BAROCLINIC
ZONE THE BETTER OPPORTUNITY FOR PRECIPITATION OVERNIGHT WILL BE
ALONG AND NORTH OF INTERSTATE 70. THIS STILL SUPPORTS SMALL POPS
IN OUR FAR NORTHERN CWA TOWARDS 12Z BUT THE GFS AND NAM CONTINUES
TO SUGGEST THE BETTER OPPORTUNITY FOR PRECIPITATION IN THIS AREA
WILL BE DURING THE DAY ON THURSDAY AS THE 500MB TROUGH MOVES OUT
INTO THE CENTRAL PLAINS. WITH CLOUD COVER ALONG WITH A CHANCE OF
PRECIPITATION LINGERING INTO THE EARLY THURSDAY AFTERNOON
CONTINUES TO SUPPORT KEEPING TEMPERATURES ON THE COOL SIDE NORTH
OF HIGHWAY 156. FURTHER SOUTH BASED ON 850MB TEMPERATURES AT 00Z
FRIDAY HAVE DECIDED TO BUMP HIGHS UP A FEW DEGREES.

THERE WILL ALSO BE A CHANCE FOR SOME LATE DAY STORMS ACROSS
CENTRAL KANSAS LATE THURSDAY AFTERNOON AND EARLY THURSDAY NIGHT
GIVEN THE LOCATION OF THE BETTER INSTABILITY AND LOW LEVEL FORCING
NEAR THE SURFACE FRONT LATE DAY. WILL THEREFORE CONTINUE TO
FOLLOW THE CURRENT TREND IN THE GRIDS WITH INCREASING POPS IN THE
EAST THURSDAY AFTERNOON BUT DID TRIM DID TRIM THE WESTERN EXTENT OF THESE
POPS EARLY THURSDAY NIGHT.

BY EARLY FRIDAY THE COLD FRONT WILL FINALLY START TO MOVE SOUTH
INTO OKLAHOMA. LOW LEVEL MOISTURE POOLING NORTH OF THIS THIS FRONT
WILL ALSO SAG SOUTH ACROSS TOWARDS THE OKLAHOMA BORDER WHICH WILL
RESULT IN EARLY MORNING CLOUDS AND POSSIBLY SOME LIGHT
PRECIPITATION. AT THIS TIME CONFIDENCE IS NOT HIGH ENOUGH YET TO
INCLUDE INSERT A MENTION OF PRECIPITATION JUST YET BUT DID
INCREASE CLOUD COVER BASED ON BL-850MB MOISTURE AT 12Z FRIDAY AND
18Z FRIDAY.

DAYS 3-7...

ALTHOUGH DIFFERING IN MORE FINITE DETAILS, MEDIUM RANGE MODELS
INDICATE AN UPPER LEVEL TROUGH OF LOW PRESSURE TRANSITIONING EAST
OUT OF THE NORTHERN PLAINS INTO THE GREAT LAKES REGION FRIDAY NIGHT
INTO SATURDAY. MEANWHILE, AN ATTENDANT COLD FRONT IS EXPECTED TO BE
STALLED OUT GENERALLY JUST TO OUR SOUTH ACROSS THE TEXAS PANHANDLE
BY EARLY SATURDAY MORNING. THIS WILL SET THE STAGE FOR POSSIBLE
THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF WESTERN KANSAS SATURDAY
AS A SERIES OF H5 VORT MAXES BEGIN TO EJECT NORTHEAST INTO THE
WESTERN HIGH PLAINS OUT OF A DEVELOPING UPPER LEVEL TROUGH ACROSS
THE DESERT SOUTHWEST. PLENTY OF LOW LEVEL MOISTURE ADVECTING INTO
THE AREA IN AN EAST TO SOUTHEASTERLY UPSLOPE FLOW AND INCREASED LOW
LEVEL FORCING IN THE VICINITY OF THE FRONTAL BOUNDARY WILL BRING THE
CHANCE FOR THUNDERSTORMS AS THE BOUNDARY BEGINS TO WORK BACK NORTH
INTO SOUTH CENTRAL AND SOUTHWEST KANSAS SOMETIME DURING THE SATURDAY
AFTERNOON AND EVENING TIME FRAME. UNCERTAINTY REMAINS AS TO WHERE
THE FRONTAL BOUNDARY WILL INITIALLY BE SET UP EARLY SATURDAY AND HOW
FAR IT MOVES BACK TO THE NORTH BEFORE CONVECTION OCCURS, SO WILL
ONLY INCREASE POPS UP SLIGHTLY FOR THIS GENERAL TIME PERIOD FROM 30
TO 40 POPS ACROSS OUR EAST WHERE BETTER MOISTURE WILL BE
PRESENT...WHICH COINCIDES WHERE HIGHER QPF FIELDS ARE PAINTED
BY THE GFS, ECMWF, AND NAM.

TEMPERATURES ARE EXPECTED TO BE NEAR SEASONAL SATURDAY AS SURFACE
HIGH PRESSURE MOVES EAST OUT OF THE NORTHERN PLAINS. MEANWHILE, A
STALLED FRONTAL BOUNDARY TO THE SOUTH IN THE TEXAS PANHANDLE IS
PROGGED TO LIFT SLOWLY NORTH DURING THE DAY AS SURFACE LOW PRESSURE
DEVELOPS LEE OF THE ROCKIES ACROSS NORTHEASTERN NEW MEXICO AND THE
PANHANDLES OF OKLAHOMA AND TEXAS. THIS WILL ENHANCE WARM AIR
ADVECTION INTO WESTERN KANSAS WITH H85 TEMPERATURES IN THE MID TO
UPPER 20S(C) ACROSS THE SOUTHWESTERN PORTION OF THE CWA WITH STEEP
DRY LAPSE RATES IN THE LOWER LEVELS. AS A RESULT, EXPECT HIGHS
PRIMARILY IN THE 80S(F) ACROSS THE FORECAST AREA SATURDAY AFTERNOON
WITH LOW TO MID 90S(F) POSSIBLE SOUTH AND SOUTHWEST. WILL NEED TO
LOWER HIGHS A COUPLE DEGREES OR SO CWA-WIDE. A GENERAL WARMING TREND
IS EXPECTED INTO THE EARLY PART OF NEXT WEAK AS UPPER LEVEL RIDGING
DEVELOPS ACROSS THE SOUTH PLAINS.

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THROUGH LATE
THURSDAY MORNING. A WEAK COLD FRONT MOVING SOUTHEAST ACROSS
WESTERN KANSAS THIS AFTERNOON WILL STALL OUT GENERALLY FROM SOUTH
CENTRAL KANSAS SOUTHWEST INTO THE OKLAHOMA PANHANDLE. WINDS WILL
BE NORTHEASTERLY 10 TO 20KT NORTH OF THE FRONTAL BOUNDARY TO MORE
LIGHT AND VARIABLE IN THE VICINITY OF THE BOUNDARY THROUGH
THURSDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 347 AM CDT WED JUN 8 2011/

DISCUSSION...

DAYS 1-2...

THE 00Z UPPER AIR ANALYSIS SHOWED THE REMAINS OF THE OLD CALIFORNIA
CUTOFF LOW MOVING NORTHEAST THROUGH THE NORTHERN HIGH PLAINS INTO
SOUTHERN CANADA THIS EVENING. ANOTHER CLOSED LOW WAS MOVING SOUTH
INTO WASHINGTON STATE WHILE FARTHER SOUTH THE REMAINS OF ANOTHER
CLOSED SYSTEM WERE MOVING ONSHORE OVER CALIFORNIA. THE UPPER
LEVEL RIDGE AXIS HAS BEEN PUSHED INTO THE EASTERN CONUS WHILE
SOUTHWESTERLY FLOW CONTINUES OVER THE CENTRAL HIGH PLAINS. VERY
WARM MID LEVEL TEMPERATURES CONTINUE TO PUSH INTO THE REGION FROM
THE SOUTHWEST AS EVIDENT IN THE 14-16C 700 MB TEMPERATURES FROM
DODGE CITY TO THE SOUTHWEST. LOW LEVEL MOISTURE CONTINUES TO BE
LIMITED OVER SOUTHWEST KANSAS AS THE BEST 850 MB DEWPOINTS
CONTINUE TO BE SITUATED OVER EASTERN OKLAHOMA INTO EASTERN KANSAS.
SURFACE DEWPOINTS IN THE 50S CONTINUES TO SPREAD WEST ACROSS THE
CWA. A WEAK FRONTAL BOUNDARY EXTENDED FROM NORTH CENTRAL KANSAS TO
NEAR SCOTT CITY AND SYRACUSE.

FOR TODAY THE COLD FRONT IS FORECAST BY THE MODELS TO MOVE SOUTH INTO
THE OKLAHOMA PANHANDLE BY MIDDAY AND THROUGH NEARLY ALL OF THE CWA
BY DAYS END. WITH LIMITED LOW LEVEL MOISTURE AND VERY WARM MID LEVEL
TEMPERATURES THERE WILL NOT BE A LOT OF POTENTIAL FOR THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING. THE BEST CHANCES SHOULD RESIDE
OVER THE SOUTHEASTERN PART OF THE AREA NEAR AND NORTH OF THE FRONT.
ON THURSDAY CHANCES FOR THUNDERSTORMS SHOULD BE A LITTLE MORE
WIDESPREAD AS SHORTWAVE ENERGY OVER THE WESTERN CONUS WILL BE
APPROACHING THE REGION AND JET LEVEL WINDS INCREASE.

HARD TO TELL WHETHER SMOKE WILL CAUSE A REDUCTION IN VISIBILITY
AGAIN TODAY AS IT IS HARD TO TELL WITH IR SAT IMAGERY THE EXTENT
OF THE SMOKE PLUME FROM THE ARIZONA FIRES. WILL LET THE NEXT SHIFT
MAKE ANY ADJUSTMENTS TO THAT IF NECESSARY.

TEMPERATURES TODAY WILL BE A LITTLE TRICKY DEPENDING ON HOW SOON
THE FRONT MOVES THROUGH THE AREA AS WELL AS ANY REDUCTIONS IN
SOLAR INSOLATION DUE TO THE SMOKE. THINK THAT THE GOING FORECAST
HIGHS LOOK CLOSE FOR NOW AS THEY ARE GENERALLY LESS THAN THE
WARMER MET MOS BUT NOT AS COOL AS THE MAV MOS. THAT SHOULD HOLD
FOR MOST OF THE CWA EXCEPT IN THE SOUTHEAST WHERE TEMPERATURES
STAND TO WARM THE MOST.

DAYS 3-7...

A LARGE AND SLOWLY PROGRESSIVE SYNOPTIC WAVE WILL CONTINUE TOWARD
THE REGION, LIFTING ACROSS THE CENTRAL ROCKIES ON THURSDAY, WHICH
WILL EJECT WAVES OF SHORTWAVE ENERGY INTO THE PLAINS REGION INTO THE
WEEKEND.

WE DID MAKE SOME ADJUSTMENTS TO HOURLY PRECIPITATION CHANCES,
SPREADING FROM SOUTHWEST TO EAST SATURDAY NIGHT AND EXTENDING
THROUGH EARLY SUNDAY. THIS IS IN RESPONSE TO A WARM FRONT/ISENTROPIC
LIFTING ZONE. BASED ON THIS PATTERN, THERE IS PRETTY GOOD CONFIDENCE
THAT WE WILL SEE SHOWER AND THUNDERSTORMS, AND POSSIBLY SOME SEVERE
WEATHER/HEAVY RAIN IN THIS TIMEFRAME. HOWEVER THE ECMWF IS A BIT
SLOWER WITH THE DEVELOPMENT OF PRECIPITATION PROBABLY DUE TO THE
STRENGTH AND PLACEMENT OF THE LIFT ACROSS THE FRONTAL ZONE. AN
EXITING UPPER JET ACROSS THE UPPER MIDWEST WILL LIKELY PLAY A ROLE
AS WELL. PLACING A GOOD PORTION OF KANSAS IN THE RIGHT REAR
ENTRANCE QUADRANT.

ONCE THIS MAIN JET CORE LIFTS OFF TO THE NORTH, SOME JET ENERGY WILL
REMAIN ACROSS THE REGION MONDAY, AS WELL A A MORE UNPREDICTABLE CHANCE
FOR CONTINUING SHORTWAVE ENERGY TO BE ROTATING THROUGH THE HIGH
PLAINS SOMEWHERE.  BOTH THE ECMWF AND THE GFS INDICATE A MODERATELY
VIGOROUS SHORTWAVE, AND BASED ON THE INSTABILITY, MAY BRING A
SLIGHT CHANCE FOR MORE THUNDERSTORMS IN THE NORTH AND EASTERN
SECTIONS OF THE AREA MONDAY AFTERNOON. THE MORE LIKELY IMPACT WILL
BE SUBSIDENCE AND DRY CONDITIONS ON THE BACKSIDE OF THE
SHORTWAVE.

TEMPERATURES WILL TREND WARMER FOR MONDAY AND TUESDAY AS AN UPPER
LEVEL RIDGE BEGINS BUILDING ACROSS THE CENTRAL PLAINS. BOTH MONDAY
AND TUESDAY COULD BE VERY WARM TO HOT. BETTER CONFIDENCE IN VERY
WARM TO TO HOT TEMPERATURES OCCURRING ON MONDAY EXISTS THAN ON
TUESDAY, SINCE THE GFS AND ECMWF INDICATE A FRONTAL BOUNDARY IN THE
AREA, WHICH THE GFS TRIES TO SHIFT SOUTH EAST, WHEREAS THE ECMWF
LIFTS THE BOUNDARY NORTH AS A WARM FRONT MONDAY NIGHT BEFORE DRIVING
IT SOUTH ON DAY 7.

AVIATION...

ANOTHER BREEZY DAY IS EXPECTED ACROSS THE FORECAST AREA, WITH VFR
CONDITIONS WITH RESPECT TO VISIBILITY AND CLOUDS. VERY LARGE DEW
POINT DEPRESSIONS IN EXCESS OF 25 DEGREES C EXIST THROUGH THE ENTIRE
BOUNDARY LAYER FROM THE 00 UTC KDDC SOUNDING, AND THERE WILL BE NO
APPRECIABLE MOISTURE ADVECTION IN THE SHORT TERM. AS THE DAY WEARS ON,
THE MODELS DROP A COLD FRONT THOUGH THE FORECAST AREA SO THE BREEZY
CONDITION MAY COME TO AN END WITH WIND SHIFTS LATER IN THE DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  88  55  81 /  10  10  10  10
GCK  60  84  55  82 /   0  10  10  10
EHA  61  91  56  84 /   0  10  10  10
LBL  62  91  59  83 /   0  10  10  10
HYS  61  78  53  79 /  10  20  10  10
P28  69  98  64  85 /  20  20  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/32/32
Hazardous weather outlook, Jun 8, 4:00 AM CST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT WED JUN 8 2011

KSZ030-031-043>046-061>066-074>081-084>090-091000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
500 AM CDT WED JUN 8 2011 /400 AM MDT WED JUN 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER SOUTH CENTRAL
KANSAS LATER THIS AFTERNOON AND EVENING. THERE COULD BE A FEW
STORMS THAT PRODUCE NICKEL SIZE HAIL AND STRONG WINDS BUT
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE ON THURSDAY THROUGH
SATURDAY. STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD OCCUR ON
FRIDAY NIGHT AND SATURDAY WITH THE MAIN THREAT BEING LARGE HAIL
AND DAMAGING THUNDERSTORM WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Vance AFB radar (KVNX), 86 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Barber

When
June 8, 6:25 PM CST
Where
Barber County, 3.5 mi S of Deerhead
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.180, -98.930

Hail, Barber

When
June 8, 6:55 PM CST
Where
Barber County, 2.31 mi ENE of Deerhead
Measured
1.75 in hail
Reported by
Public
Coordinates
37.240, -98.880

Hail, Barber

When
June 8, 7:00 PM CST
Where
Barber County, 1.3 mi ESE of Elm Mills
Measured
1 in hail
Reported by
Public
Coordinates
37.420, -98.660

Hail, Barber

When
June 8, 7:02 PM CST
Where
Barber County, 1.1 mi E of Elm Mills
Measured
0.88 in hail
Reported by
Public
Coordinates
37.430, -98.660

Hail, Barber

When
June 8, 7:04 PM CST
Where
Barber County, 4.18 mi N of Uppdegraff
Measured
0.75 in hail
Reported by
Public
Coordinates
37.390, -98.610

Hail, Pratt

When
June 8, 7:15 PM CST
Where
Pratt County, 5.53 mi E of Sawyer
Measured
1 in hail
Reported by
Public
Coordinates
37.490, -98.580

Hail, Barber

When
June 8, 7:24 PM CST
Where
Barber County, 6.65 mi ESE of Deerhead
Measured
0.88 in hail
Reported by
Public
Coordinates
37.190, -98.810

Thunderstorm Wind, Barber

When
June 8, 7:35 PM CST
Where
Barber County, 7.45 mi WSW of Medicine Lodge
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.230, -98.700

Winds were estimated to be 60 MPH.

Hail, Barber

When
June 8, 9:00 PM CST
Where
Barber County, 3.22 mi NNW of Hardtner
Measured
0.88 in hail
Reported by
Public
Coordinates
37.060, -98.680

Thunderstorm Wind, Barber

When
June 8, 9:00 PM CST
Where
Barber County, 3.22 mi NNW of Hardtner
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.060, -98.680

A couple of two foot diameter trees were uprooted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329389, 329390, 329391, 329393, 329394, 329395, 329396, 329398, 329397, 329399.